can amoxicillan (antibiotic) cause constipation? - Mothering Forums
Forum Jump: 
 
Thread Tools
#1 of 4 Old 12-27-2006, 02:10 PM - Thread Starter
 
OnTheBrink's Avatar
 
Join Date: Jan 2004
Location: Central Florida
Posts: 1,188
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
John (2) is usually a twice a day pooper, but hasn't pooped since he had a febrile seizure on Saturday morning. (He pooped during the actual seizure, or when he was stuck with the IV in the ambulance - not sure which.)

Anyway, he's been on antibiotics since we got to the hospital. Saturday was an IV one (can't remember the name) and then Sunday morning we started the nasty pink bubble gum liquid amoxicillan.

Other than 3 or 4 tiny little drops of diarreah on Sunday, he hasn't had a bowel movement. He has been complaining on and off that his tummy hurts. Should I be worried? Can the medicine cause constipation? Any tips?
OnTheBrink is offline  
#2 of 4 Old 12-28-2006, 04:18 AM
 
kaydee's Avatar
 
Join Date: Aug 2004
Location: Hither & Yon
Posts: 2,510
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Hmm...amox has always given my ds diarrhea. We give him acidophilus (sp?) twice daily for the entire course of the antibiotics and a few days afterwards, and it seems to help. We also have him eat bananas--but that wouldn't help with constipation.
kaydee is offline  
#3 of 4 Old 12-28-2006, 02:12 PM
 
caedmyn's Avatar
 
Join Date: Jan 2006
Posts: 5,255
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Are you giving him probiotics? It's best to always give probiotics with antibiotics (at different times of day) and for a few weeks afterwards. Antibiotics tend indiscriminately kill off all the gut bacteria (both good and bad) which will cause bowel changes. You want to give probiotics to help repopulate the good bacteria in his gut and ensure that his digestive system gets back on track.

Epsom salt baths (lots of epsom salts) help with constipation, although they make some kids hyper. Lots of vitamin C will also help with constipation.
caedmyn is offline  
#4 of 4 Old 12-30-2006, 11:25 AM
 
doublemom's Avatar
 
Join Date: Dec 2006
Posts: 67
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Although for most people antibiotics cause diarrhea, they make me constipated. High fiber diet and drinking a lot of fluids (dehydration may cause constipation) are good for constipation.
doublemom is offline  
Reply

Quick Reply
Message:
Drag and Drop File Upload
Drag files here to attach!
Upload Progress: 0
Options

Register Now

In order to be able to post messages on the Mothering Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off